Share This Article:

Cross Skin Reactivity to Tyrosine Kinase Inhibitors in a Patient with Chronic Myelogenous Leukemia

Abstract Full-Text HTML XML Download Download as PDF (Size:262KB) PP. 1141-1144
DOI: 10.4236/jct.2013.47130    3,697 Downloads   5,079 Views  

ABSTRACT

Tyrosine kinase inhibitors (TKI) targeting the bcr-abl protein, c-kit and the platelet-derived growth factor receptors, are significant part of the pathogenic therapy of chronic myelogenous leukemia. A broad spectrum of cutaneous side effects has been described with the clinical use of imatinib mesylate, ranging from various acute rashes to toxic epidermal necrolysis. Herein, a case of cross skin toxicity to TKI in a patient with chronic myelogenous leukemia is presented. In the course of imatinib mesylate therapy the patient developed a grade 4 diffuse lichenoid drug eruption. Six months after switching to nilotinib, hyperpigmented macules and patches spread over his trunk and extremities. To date, few cases of cross skin reactivity to imatinib and nilotinib have been described, none of which showing different clinical phenotypes. Further understanding of the underlying mechanisms and leading to the development of skin rashes from different class of TKI is important to highlight new drug targets and modify the current therapies to a level of maximal efficacy.

Conflicts of Interest

The authors declare no conflicts of interest.

Cite this paper

V. Broshtilova and M. Balabanova, "Cross Skin Reactivity to Tyrosine Kinase Inhibitors in a Patient with Chronic Myelogenous Leukemia," Journal of Cancer Therapy, Vol. 4 No. 7, 2013, pp. 1141-1144. doi: 10.4236/jct.2013.47130.

References

[1] [1] L. Valeyrie, S. Bastuji-Garin, J. Revuz, N. Bachot, J. Wechsler, et al., “Adverse Cutaneous Reactions to Imatinib (STI-571) in Philadelphia Chromosome Positive Leukemias: A Prospective Study of 54 Patients,” Journal of the American Academy of Dermatology, Vol. 48, 2003, pp. 201-206. doi:10.1067/mjd.2003.44
[2] S. G. O’Brien, F. Guilhot, R. A. Larson, et al., “Imatinib Compared with Interferon and Low-Dose Cytarabine for Newly Diagnosed Chronic Phase Chronic Myeloid Leukemia,” New England Journal of Medicine, Vol. 348, No. 11, 2003, pp. 994-1004. doi:10.1056/NEJMoa022457
[3] M. Schaich, K. Schakel, T. Illmer, G. Ehninger and M. Bornhauser, “Severe Epidermal Necrolysis after Treatment with Imatinib and Consecutive Allogeneic Hematopoietic Stem Cell Transplant,” Annals of Hematology, Vol. 82, No. 5, 2003, pp. 303-304.
[4] M. Schwarz, K. A. Kreuzer, G. Baskaynak, B. Dorken and P. le Coutre, “Imatinib Induces Acute Generalized Exanthematous Pustulosis in Two Patients with Chronic Myeloid Leukemia,” European Journal of Haematology, Vol. 69, No. 4, 2002, pp. 254-256. doi:10.1034/j.1600-0609.2002.02830.x
[5] H. Kantarjian, F. Giles, N. Gattermann, K. Bhalla, et al., “Nilotinib (Formerly AMN 107), a Highly Selective bcrabl Tyrosine Kinase Inhibitor, Is Effective in Patient with Philadelphia Chromosome Positive Chronic Myelogenous Leukemia in Chronic Phase Following Resistance and Intolerance to Imatinib,” Blood, Vol. 110, 2007, pp. 3540-3546. doi:10.1182/blood-2007-03-080689
[6] M. Rios and P. Ault, “Identification of Side Effects Associated with Intolerance to BCR-ABL Inhibitors in Patients with Chronic Myeloid Leukemia,” Clinical Journal of Oncology Nursing, Vol. 15, 2011, pp. 660-667. doi:10.1188/11.CJON.660-667
[7] M. Lamchahab, M. Qachouh, F. Hali, H. Benchikhi, et al., “Successive Cutaneous Adverse Reactions to Nilotinib and Imatinibin a Single Patient,” Annales de Dermatologie et de Venereologie, Vol. 139, No. 12, 2012, pp. 828-831. doi:10.1016/j.annder.2012.09.015
[8] M. Brouard and J. H. Saurat, “Cutaneous Reactions to STI571,” New England Journal of Medicine, Vol. 345, No. 8, 2001, pp. 618-619. doi:10.1056/NEJM200108233450814
[9] B. J. Druker, F. Guilhot and S. G. O’Brien, “Five-Year Follow-Up of Patients Receiving Imatinib for Chronic Myeloid Leukemia,” New England Journal of Medicine, Vol. 355, No. 23, 2006, pp. 2408-2417. doi:10.1056/NEJMoa062867
[10] L. T. Hsiao, H. M. Chung, J. T. Lin, T. J. Chiou, J. H Liu, et al., “Stevens-Johnson Syndrome after Treatment with STI571: A Case Report,” British Journal of Haematology, Vol. 117, No. 3, 2002, pp. 620-622. doi:10.1046/j.1365-2141.2002.03499.x
[11] C. Robert, J. C. Soria, A. Spatz, A. Le Cesne, et al., “Cutaneous Side-Effects of Kinase Inhibitors and Blocking Antibodies,” Lancet Oncology, Vol. 6, No. 7, 2005, pp. 491-500. doi:10.1016/S1470-2045(05)70243-6
[12] C. Roux, A. M. Boisseau-Gersaud, I. Saint-Cyr, R. Hekenon, et al., “Lichenoid Cutaneous Reaction to Imatinib,” Annales de Dermatologie et de Venereologie, Vol. 131, No. 6-7, 2004, pp. 571-573. doi:10.1016/S0151-9638(04)93669-1
[13] K. Prabhash and D. C. Doval, “Lichenoid Eruption Due to Imatinib,” Indian Journal of Dermatology, Venereology and Leprology, Vol. 71, No. 4, 2005, pp. 287-288. doi:10.4103/0378-6323.16627
[14] C. Gambacorti-Passerini, T. Brummendorf, H. Kantarjian, et al., “Bosutinib (SKI-606) Exhibits Clinical Activity in Patients with Philadelphia Chromosome Positive CML or ALL Who Failed Imatinib,” Journal of Clinical Oncology, Vol. 25, 2007, p. 7006.
[15] Y. Wei, X. Zhang, W. Chen, R. Cao, C. Yin, R. Feng, Q. Liu and F. Meng, “Long-Term Outcomes of Nilotinib Treatment for Chronic Myelogenous Leukemia Patients with Imatinib Resistance or Intolerance,” Journal of Southern Medical University, Vol. 32, 2012, pp. 1000-1003.
[16] A. L. C. Agero, S. W. Dusza, C. Benvenuto-Andrade, et al., “Dermatologic Side Effects Associated with the Epidermal Growth Factor Receptor Inhibitors,” Journal of the American Academy of Dermatology, Vol. 55, No. 4, 2006, pp. 657-670. doi:10.1016/j.jaad.2005.10.010
[17] C. Hazenberg, G. Ossenkoppele and W. Smit, “RaynaudLike Phenomenon in Two Patients on Nilotinib,” British Journal of Haematology, Vol. 158, No. 4, 2012, p. 431. doi:10.1111/j.1365-2141.2012.09215.x
[18] B. Arora, L. Kumar, A. Sharma, J. Wadhwa and V. Kochupillai, “Pigmentary Changes in Chronic Myeloid Leukemia Patients Treated with Imatinib Mesylate,” Annals of Oncology, Vol. 15, No. 2, 2004, pp. 358-359. doi:10.1093/annonc/mdh068
[19] M. E. Robson, E. Glogowski, G. Sommer, C. R. Antonescu, K. Nafa, R. G. Maki, et al., “Pleomorphic Characteristics of a Germ-Line KIT Mutation in a Large Kindred with Gastrointestinal Stromal Tumors, Hyperpigmentation, and Dysphagia,” Clinical Cancer Research, Vol. 10, No. 4, 2004, pp. 1250-1254. doi:10.1158/1078-0432.CCR-03-0110
[20] A. Tran and H. Tawbi, “A Potential Role for Nilotinib in KIT-Mutated Melanoma,” Expert Opinion on Investigational Drugs, Vol. 21, No. 6, 2012, pp. 861-869. doi:10.1517/13543784.2012.679341
[21] T. J. Hemesath, E. R. Price, C. Takemoto, T. Badalian and D. E. Fisher, “MAP Kinase Links the Transcription Factor Microphthalmia to c-Kit Signalling in Melanocytes,” Nature, Vol. 391, No. 6664, 1998, pp. 298-301. doi:10.1038/34681

  
comments powered by Disqus

Copyright © 2019 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.